Adalimumab for Prevention of Uveitic Flare in Patients With Inactive Noninfectious Uveitis
Therapeutic success in managing noninfectious uveitis has been limited by the adverse effects of long-term use of corticosteroids or immunomodulators when topical medication fails to control inflammation. Nguyen et al. assessed the efficacy and safety of adalimumab in preventing exacerbations in patients with inactive, noninfectious uveitis as they are weaned off systemic corticosteroids.
This multicenter double-masked randomized placebo-controlled phase 3 trial was conducted at 62 study sites in 21 countries. Patients were 18 years or older with inactive noninfectious intermediate, posterior, or panuveitic uveitis controlled by 10 to 35 mg/day of prednisone; of these, 115 were randomly assigned to receive subcutaneous adalimumab (loading dose, 80 mg; biweekly dose, 40 mg), and 114 to receive a placebo. All participants began a mandatory prednisone taper at week 2, with discontinuation by week 19.
The primary efficacy end point was time to treatment failure, defined as new active inflammatory chorioretinal or inflammatory retinal vascular lesions, anterior chamber cell grade, vitreous haze grade, and visual acuity. Treatment failure occurred in 61 (55%) of 111 patients in the placebo group versus 45 (39%) of 115 patients in the adalimumab group. (Note: 3 placebo patients were excluded from analysis for issues of study protocol.) Time to treatment failure was significantly better in the adalimumab group compared with the placebo group (median not estimated [>18 months] vs. 8.3 months). No new safety signals were observed, and the rate of adverse events was similar between groups.
The authors concluded that adalimumab significantly lowered the risk of uveitic flare or loss of visual acuity upon corticosteroid withdrawal in patients with inactive noninfectious intermediate, posterior, or panuveitic uveitis controlled by systemic corticosteroids. It could provide an effective option for patients at risk of adverse effects associated with long-term use of systemic corticosteroids.
The original article can be found here.